[A Rare Case of Intravenous Metamizole Abuse]
Related Experiment Video
Updated: Oct 31, 2025

Inducing Post-Traumatic Epilepsy in a Mouse Model of Repetitive Diffuse Traumatic Brain Injury
Published on: February 10, 2020
Abstract:
Given the very frequent prescription of non-opiod analgesics (NOA), their dependence potential has been a subject of research. Increased use of NOA in the last decade has led authors to publish case reports to describe the dependence potential of these agents. Metamizole (dipyrone) has become one of the most popular NOA agents, in being easily accessible and inexpensive. Its analgesic effect depends on the central inhibition of cyclo-oxigenase (COX-3) and activation of the opiodergic and cannabinoid systems. Recent research has also stressed its possible anxiolytic effects. Our Literature search indicated no previous reports regarding metamizole misuse. Case of a 41 year old female patient is presented. She had self administered increasing doses of i.v. metamizole reaching up to 10 ampules per day. Considering the risk of mortality due to the metamizole's side effect of agranulocytosis, we thought that it could be a significant contribution to the literature to present a case of a possible metamizole abuse.
Related Concept Videos
Drug Accumulation During Multiple Dosing: Repetitive IV Injections
Drug Accumulation During Multiple Dosing: Intermittent IV Infusions
Extracorporeal Removal of Drugs: Continuous Renal Replacement Therapy
Prevention of Further Absorption of Poison
Parenteral Anesthetics: Overview
Acute Kidney Injury III: Clinical Manifestations

